Selective Serotonin Reuptake Inhibitors

It has recently been suggested that the ingestion of selective serotonin re-uptake inhibitors is associated with upper gastrointestinal bleeding (de Abajo et al., 1999). From a general practice research database, 1651 cases of gastrointestinal bleeding were identified along with 10 000 controls matched for age, gender and year of identification. Current use of selective serotonin re-uptake inhibitors or other antidepressants within 30 days before gastrointestinal bleeding was assessed. Use of selective serotonin re-uptake inhibitors was identified in 3.1% of patients with upper gastrointestinal bleeding compared with 1% of controls. The relative risk was unaffected by gender, age, dose or duration of treatment. The absolute risk of upper gastrointestinal bleeding was estimated as one case per 8000 prescriptions or one case per 1300 users. The authors also reported that the risk of upper gastrointestinal bleeding was greatly potentiated by the concomitant use of NSAIDs and, to a lesser extent, low-dose aspirin (de Abajo et al., 1999). Further studies using alternative methods to confirm these observations have been recommended (Po, 1999).

Beat Depression Now

Beat Depression Now

Let me be up front. My intention is to sell you something. Normally, it's not wise to come out and say that. However, I can do so because I have such an incredible deal for you that you'd be crazy to pass on it.

Get My Free Ebook


Post a comment